Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 210, NWS Northern Indiana

August 24, 1998Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 6:55 AM EDT for Williams County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 6:55 AM EDT (10:55 UTC)
Expired
Aug 24, 1998, 7:45 AM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:45 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS53 KIWX 241059 RRA
SVRFWA
OHC171-241140-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWESTERN OHIO

* UNTIL 745 AM EDT

* AT 652 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MONTPELIER TO STRYKER MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTPELIER
  STRYKER
  SOUTHEAST PARTS OF WILLIAMS COUNTY

GOLFBALL SIZE HAIL  SEEK SAFE SHELTER IMMEDIATELY.

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:04 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 24, 3:04 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 AM EST MON AUG 24 1998

06Z SFC ANALYSIS SHOWING FRONT DRAPED FROM E NE INTO N MI.  NOTHING
TO SPEAK OF FOR CONVECTION THIS AM IN WARM SECTOR.  WEAK TROF FROM
SE WI INTO SE IA HAD GENERATED A FEW SHOWERS LAST HR ACRS SOUTH END
OF LM BUT SO FAR UNIMPRESSIVE.  THIS AREA OF SHOWERS ON SOUTHERN
EDGE OF ONTARIO UPR TROF AXIS AND ALONG EDGE OF MID LVL CAP WHICH
SEEMS TO BE HOLDING THINGS IN CHECK EVEN THOUGHT FAIRLY IMPRESSIVE
LOW LVL CONVERGENCE SEEN IN THE 950-850 MB LVL THIS AM. TWO SW/S OF
NOTE...MOST ACTIVE BY FAR HAS BEEN THE ONE CROSSING ONTARIO THIS AM
WITH STRONGER SYS SEEN IN WATER VAPOR IN MT.

QUESTIONS THIS AM ARE MANY.

6Z ADAS CONT TO SHOW IMPRESSIVE INSTABILITY THIS AM ESP AHD OF WEAK
TROF AXIS IN IL WHERE MID 70 DEWPOINTS HAD POOLED.  ADAS SHOWING
BEST SFC CONV VCNTY OF W MI BACK INTO SE IA.  SEEMS EVEN WITH LOW LVL
JET IN PLACE JUST NOT ENOUGH CONV TO GET THINGS GOING IN FACE OF SUCH
WARM MID LVL TEMPS.  NGM DOES TRY TO DEVELOP SOMETHING ACRS S WI
INTO N IL THIS AM BUT FEEL MID LVL CAP WILL LIKELY HOLD UNTIL MT SW
AND COOLING ALOFT APPROACH THE FA LATER TONIGHT. ONLY FLY IN THIS
SCENARIO IS THE FACT THAT ETA HAS NO SFC CONVECTIVE INHIBITION
PROGGED BY 00Z TUE. BUT LYR MEAN 850-700MB OMEGA SHOWS DVM
ACRS THE FA BEHIND DEPARTING ONT SW AND PRIMARY FORCING BACK
WEST IN IA INVOF SFC LOW AND UPR TROF.  THIS ALL TRACK EASTWARD
OVERNIGHT WITH LIKELY POPS IN CURRENT ZONES SUPPORTED.

FRONT PROGGED TO DROP THRU FA ON TUE WITH ADDITIONAL CONVECTION
LIKELY DEPENDENT ON AMT OF INSOLATION.  WOULD STILL CARRY SMALL
CHC POP WITH FRONT AROUND AND SOME QUESTION ON BONNIE'S INFLUENCE
THEN.

TEMP,S NR PERSISTENCE XPC TODAY AND TONIGHT.  FAN LOOKS TOO COOL TUE
WITH MOS BETTER AND CLOSE TO ETA 2M TEMPS.

SBN 088/068 083/061 080 66263
FWA 090/069 086/061 081 66263
AOH 090/069 087/062 081 66255

.IWX...NONE.

TEH

In the hours before

Local storm report, Aug 24, 6:20 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    MARCELLUS                 MI    .75 INCH HAIL
08/24/98   CASS

0355 AM    BRONSON                   MI    1.75 INCH HAIL
08/24/98   BRANCH

0400 AM    COLDWATER                 MI    WIND DAMAGE
08/24/98   BRANCH                          NUMEROUS TREES DOWN
                                           EAST OF I 69

0430 AM    PITTSFORD                 MI    TORNADO
08/24/98   HILLSDALE                       MULTIPLE PIREP REPORTS

0430 AM    HILLSDALE                 MI    WIND DAMAGE
08/24/98   HILLSDALE                       LARGE TREES DOWN COUNTY
                                           WIDE
Local storm report, Aug 24, 6:20 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    MARCELLUS                 MI    .75 INCH HAIL
08/24/98   CASS

0355 AM    BRONSON                   MI    1.75 INCH HAIL
08/24/98   BRANCH

0400 AM    COLDWATER                 MI    WIND DAMAGE
08/24/98   BRANCH                          NUMEROUS TREES DOWN
                                           EAST OF I 69

0430 AM    PITTSFORD                 MI    TORNADO
08/24/98   HILLSDALE                       MULTIPLE PIREP REPORTS

0430 AM    HILLSDALE                 MI    WIND DAMAGE
08/24/98   HILLSDALE                       LARGE TREES DOWN COUNTY
                                           WIDE
Local storm report, Aug 24, 6:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    PIONEER                   OH    .88 INCH HAIL
08/24/98   WILLIAMS

0500 AM    2 NE FREMONT              IN    .75 INCH HAIL
08/24/98   STEUBEN

0500 AM    CLEAR LAKE                IN    65 MPH TSTM GUST
08/24/98   STEUBEN

0515 AM    FAYETTE                   OH    65 MPH TSTM GUST
08/24/98   FULTON                          NUMEROUS TREES AND
                                           POWER LINES DOWN.

0525 AM    WAUSEON                   OH    .88 INCH HAIL
08/24/98   FULTON

0525 AM    WAUSEON                   OH    60 MPH TSTM GUST
08/24/98   FULTON                          NUMEROUS TREES AND
                                           POWER LINES DOWN
Local storm report, Aug 24, 6:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 AM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    PIONEER                   OH    .88 INCH HAIL
08/24/98   WILLIAMS

0500 AM    2 NE FREMONT              IN    .75 INCH HAIL
08/24/98   STEUBEN

0500 AM    CLEAR LAKE                IN    65 MPH TSTM GUST
08/24/98   STEUBEN

0515 AM    FAYETTE                   OH    65 MPH TSTM GUST
08/24/98   FULTON                          NUMEROUS TREES AND
                                           POWER LINES DOWN.

0525 AM    WAUSEON                   OH    .88 INCH HAIL
08/24/98   FULTON

0525 AM    WAUSEON                   OH    60 MPH TSTM GUST
08/24/98   FULTON                          NUMEROUS TREES AND
                                           POWER LINES DOWN
Special weather statement, Aug 24, 6:46 AM EDT, 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST MON AUG 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA...
SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM
EST/NOON EDT...

SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA
...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS
MORNING.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE
AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY
INCREASE TONIGHT.

MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO
THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES
INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN
TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM
SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY
ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO
NORTHWEST OHIO OVERNIGHT.

UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR
ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS
PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS.  AN
ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE
THIS AFTERNOON INTO THE EVENING.

STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE
LIKELY THIS EVENING AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING
SEVERE WEATHER THREAT.

TEH
Special weather statement, Aug 24, 6:46 AM EDT, 9 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST MON AUG 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST INDIANA...
SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO UNTIL 1100 AM
EST/NOON EDT...

SOME CITIES INCLUDED IN THIS WATCH INCLUDE FORT WAYNE...ANGOLA
...KENDALLVILLE...AUBURN...DEFIANCE...LIMA...COLDWATER AND STURGIS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS THIS
MORNING.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ONCE AGAIN BY LATE
AFTERNOON ACROSS THE ENTIRE AREA. THIS SEVERE THREAT WILL LIKELY
INCREASE TONIGHT.

MAIN BELT OF WESTERLIES IS FORECAST TO SHIFT SOUTHWARD TODAY INTO
THE AREA AS AN UPPER RIDGE ACROSS THE SOUTHERN PLAINS RETROGRADES
INTO THE SOUTHWEST US. AN APPROACHING COLD FRONT FROM MICHIGAN
TO IOWA IGNITE SEVERE THUNDERSTORMS BY LATE AFTERNOON FROM
SOUTHERN WISCONSIN INTO CENTRAL IOWA. THESE STORMS WILL LIKELY
ORGANIZE INTO A SQUALL LINE AND MOVE FROM NORTHERN ILLINOIS INTO
NORTHWEST OHIO OVERNIGHT.

UNIDIRECTIONAL SPEED SHEAR...A VERY UNSTABLE AIRMASS AND COLD AIR
ALOFT ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE FAVORS
PRIMARILY DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS.  AN
ISOLATED SUPERCELL CAPABLE OF PRODUCING TORNADOES IS POSSIBLE LATE
THIS AFTERNOON INTO THE EVENING.

STORM SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON BUT IS MORE
LIKELY THIS EVENING AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING THIS DEVELOPING
SEVERE WEATHER THREAT.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:27 AM EDTTornado WarningIWXWilliams48 min
Aug 24, 5:57 AM EDTSevere Thunderstorm WarningIWXFulton63 min
Aug 24, 6:15 AM EDTSevere Thunderstorm WarningIWXWilliams50 min
Aug 24, 6:48 AM EDTSevere Thunderstorm WarningIWXHenry62 min
Aug 24, 7:15 AM EDTSevere Thunderstorm WarningIWXFulton50 min
Aug 24, 7:45 AM EDTSevere Thunderstorm WarningIWXHenry45 min
Aug 24, 7:50 AM EDTFlash Flood WarningIWXFulton, Henry, Williams3 hr
Aug 24, 8:01 AM EDTSevere Thunderstorm WarningIWXPutnam49 min
Aug 24, 8:31 AM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 24, 5:11 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding, Williams49 min
Aug 24, 5:29 PM EDTSevere Thunderstorm WarningIWXVan Wert46 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam49 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningIWXFulton49 min
Aug 24, 6:09 PM EDTSevere Thunderstorm WarningIWXAllen51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.